MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)

ABIOMED, INC. - 1220648 IMPELLA; INTRODUCER, CATHETER (INTRODUCER)
Catalog Number 0052-3046
Medical Device Problem Codes Difficult to Advance (2920); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Ischemia (1942); Vascular Dissection (3160)
Date of Event 04/27/2026
Type of Reportable Event Serious Injury
Event or Problem Description
A 72-year-old male with a history of coronary artery disease underwent high-risk percutaneous coronary intervention (hrpci) with pre-support clinical status consistent with scai shock stage d.At the time of the procedure, an intra-aortic balloon pump was present in the left femoral artery.Diagnostic angiography demonstrated vascular access above the femoral bifurcation with severe peripheral artery disease involving the bilateral iliac arteries and a subtotal occlusion of the left superficial femoral artery; timi 3 flow was noted in the profunda femoris, and doppler signals were present in the left dorsalis pedis and posterior tibial arteries.The physician elected to proceed with impella cp support using a single-access technique.Pre-closure was successfully performed over the pre-existing 9 fr sheath using two perclose proglide devices, and the access was upsized to a 14 fr by 13 cm peel-away sheath.Initial advancement of the impella cp was unsuccessful due to left iliac disease, requiring balloon angioplasty and intravascular lithotripsy of the left iliac artery, followed by placement of a covered stent for a dissection.The sheath was then exchanged for a 14 fr by 25 cm sheath, and the impella cp was successfully implanted.The physician chose not to exchange the peel-away sheath for a repositioning sheath to maintain single access.The pci was completed successfully, after which the impella cp was weaned and explanted without issue, and the patient remained hemodynamically stable.Following successful closure of the left femoral artery access site, the patient reported left leg pain and doppler signals were absent in the dorsalis pedis and posterior tibial arteries.Contralateral angiography via the right femoral artery demonstrated timi 1 flow distal to the closure site.The physician proceeded with intervention to the left superficial femoral artery, including balloon angioplasty, drug-coated balloon treatment, and stent placement, after which flow was restored and doppler signals returned.Based on the available information, this event involved difficulty advancing the impella cp through severely diseased vasculature in a patient with known peripheral artery disease and poor distal runoff.Temporary lower extremity ischemia occurred after vascular closure and was managed successfully with additional endovascular intervention.There was no evidence of impella cp device malfunction or damage, and the device functioned as intended throughout use.The reported ischemia may be influenced by patient specific factors such as severe peripheral vascular disease, underlying critical illness, hemodynamic instability, and vascular access characteristics.
 
Additional Manufacturer Narrative
B5, d4 and h6 have been updated.D4 has been updated accordingly to accurately reflect the appropriate serial number.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description

Brand Name
IMPELLA
Common Device Name
INTRODUCER, CATHETER (INTRODUCER)
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key25080026
Report Number1220648-2026-07460
Device Sequence Number21519483
Product Code DYB
UDI-Device Identifier00813502011678
UDI-Public(01)00813502011678(17)280630(10)S10012882
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0052-3046
Device Lot NumberS10012882
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2026
Supplement Date Received by Manufacturer05/05/2026
Initial Report FDA Received Date05/05/2026
Supplement Report FDA Received Date06/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight73 KG
Patient EthnicityNon Hispanic
Patient RaceWhite